Tennessee, 2020Flash Flooding in Tennessee, March 24, 2020
March 24, 2020 · NWS OHX · 6 events in 6 counties and zones
Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours of March 24, including one supercell thunderstorm that tracked through Wayne and Lawrence Counties. Although no severe weather was reported, several incidents of flash flooding occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours of March 24, including one supercell thunderstorm that tracked through Wayne and Lawrence Counties. Although no severe weather was reported, several incidents of flash flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 24, 1:35 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Mar 24, 1:35 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
235 PM CDT Tue Mar 24 2020
.DISCUSSION...
Line of convection has developed and just crossed the TN River
Valley in our northwest. Instability is on the weaker side for
most of the mid state so far with the warm front just getting into
southern middle TN early this afternoon. The warm front is
speeding northward a bit faster than it was this morning, so
additional WAA and moisture will move into the area, and allow for
more instability for these developing thunderstorms. Main focus
remains south of I-40 where the warm front will eliminate the low
level inversion and allow for additional instability/low level
shear as well. Helicity will also be enhanced along and just south
of the warm front, especially as the surface low moves through and
may help to back surface winds a bit. Pressure falls are evident
in the southern half of western TN currently, suggesting the path
of the surface low will be ENE through the afternoon from its
current location near Memphis. This will place the surface low
near and possibly just north of the SPC enhanced risk area, and
make severe storm development more favorable in that area
especially with the warm front nearby. With helicity and low level
shear also better, risk for tornadoes is highest in that area
this afternoon and evening along the front and near the triple
point. With stronger updrafts, damaging winds and hail will also
be possible, as well as heavy rain. Flash Flood Watch remains in
effect for the southern 1/3 of the mid state due to upcoming rain
over areas that already received good amounts over the past few
days. Also, even though the focus is on the enhanced risk area,
all areas of middle TN have decent instability and strong shear,
despite having a shallow low level inversion. Existing convection
that travels through other locations in the area will be able to
utilize this instability, and be able to become strong to severe
with damaging winds and hail. Isolated tornadoes can also not be
ruled out in the slight/marginal risk area.
Severe risk will continue this evening mainly along and east of
I-65 as the surface low and upper trough move to the northeast.
Instability does weaken a bit, however shear and helicity will
remain high. After 10 pm or so, the thunderstorms should be out of
the mid state with only lingering showers in the eastern half of
the area. Drier weather will move in on Wednesday and Thursday as
upper ridging moves in overhead. Models still hinting at some
light rain potential Friday morning as a weak shortwave moves
through the Midwest, but most of the mid state looks to remain
dry. Next chance for showers and thunderstorms will be on
Saturday, and strong to severe storms are not out of the question.
Some instability and shear are showing up on long term models, and
will definitely be something we keep an eye on in the coming days.
Chances for rain will end Sunday morning, and the rest of the
weekend looks dry. Unfortunately it will be short lived as another
round of rain looks to move in Monday night and Tuesday.
&&
.AVIATION...
18Z TAF DISCUSSION.
BNA/MQY/CKV/CSV...A warm front is currently lifting northward
across Middle Tennessee and will likely make it to around I-40
before a cold front quickly moves in from the NW. The HRRR shows a
line of storms forming along or just ahead of the cold front, and
have timed the storms according to the HRRR progs. Storms should
quickly exit the mid state during the evening, with perhaps some
lingering light showers. Low ceilings will probably stick around
overnight, with VFR conditions breaking out by 18Z tomorrow.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 49 64 47 76 63 / 80 0 0 10 10
Clarksville 46 64 48 79 63 / 60 0 0 10 20
Crossville 48 62 44 70 58 / 90 10 0 10 10
Columbia 49 66 46 78 62 / 90 10 0 10 10
Lawrenceburg 50 67 47 77 62 / 90 10 0 0 10
Waverly 50 68 50 79 64 / 80 10 0 0 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Wednesday for Bedford-Coffee-
Giles-Grundy-Lawrence-Lewis-Marshall-Maury-Van Buren-Warren-
Wayne.
&&
DISCUSSION......Barnwell
AVIATION........08
Hazardous weather outlook, Mar 24, 2:28 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
328 PM CDT Tue Mar 24 2020
TNZ005>011-023>034-056>066-075-077>080-093>095-251000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
328 PM CDT Tue Mar 24 2020
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...This Afternoon and Tonight
A Tornado Watch is in effect until 10 p.m. for most of Middle
Tennessee south of I-40. Isolated strong tornadoes are possible in
and close to the watch area. A Flash Flood Watch is also in
effect for southern Middle Tennessee until 1 a.m.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The development of some strong to severe thunderstorms could
be possible Saturday afternoon across mid state region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this afternoon and evening.
In the hours before
Special weather statement, Mar 24, 3:50 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
450 PM CDT Tue Mar 24 2020
TNZ056-058-093-094-242215-
Lawrence TN-Wayne TN-Lewis TN-Perry TN-
450 PM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHERN WAYNE...
NORTHWESTERN LAWRENCE AND SOUTHERN PERRY COUNTIES UNTIL 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Olive Hill, or 9 miles west of Waynesboro, moving
east at 65 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hohenwald, Waynesboro, Flatwoods, Gordonsburg, Kimmins and
Henryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for Middle
Tennessee.
LAT...LON 3552 8797 3563 8751 3562 8745 3565 8738
3531 8736 3520 8798 3530 8799
TIME...MOT...LOC 2150Z 249DEG 55KT 3534 8792
WhiteheadFlash Flood, Wayne
- When
- March 24, 4:42 PM CST
- Where
- Wayne County, 1.6 mi ESE of Clifton to 5.07 mi SSE of Mt Hope
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.368, -87.996
A couple of roads were flooded and closed between Waynesboro and Clifton.
Flash Flood, Giles
- When
- March 24, 4:52 PM CST
- Where
- Giles County, 2.47 mi SE of Yokley to 2.64 mi ESE of Campbellsville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 35.399, -87.085
Several bridges and driveways were washed out in Lynnville and other parts of northern Giles County.
Flash Flood, Lawrence
- When
- March 24, 5:27 PM CST
- Where
- Lawrence County, 1.74 mi NNE of North Xrds to 1.76 mi NNE of North Xrds
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.344, -87.343
Up to a foot of water covered Buffalo Road.
Flash Flood, Wilson
- When
- March 24, 5:45 PM CST
- Where
- Wilson County, 1.68 mi N of Centerville to 1.7 mi N of Centerville
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.304, -86.219
Beasleys Bend Road was flooded and closed.
Flash Flood, Smith
- When
- March 24, 6:00 PM CST
- Where
- Smith County, 0.79 mi W of Graveltown to 0.7 mi NW of Graveltown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 36.352, -85.964
A truck was washed off Pleasant Shade Highway into trees along Peyton Creek by flooding.
Flash Flood, Grundy
- When
- March 24, 6:22 PM CST
- Where
- Grundy County, 1.07 mi ESE of Pelham to 0.59 mi E of Pelham
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.315, -85.862
Several roads were flooded and closed in Pelham with one bridge damaged by flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Mississippi, March 24, 2020$1.5 million · EF1 · 1 event
- Tornado and Flash Flooding in Tennessee, March 24, 2020$4,000 · EF1 · 33 events
- Damaging Wind in Georgia, March 24, 2020$75,000 · 70 kt wind · 1 event
- Tornado and Flash Flooding in Alabama, March 24 to 25, 2020$1,000 · EF1 · 12 events
- Flash Flood in Arkansas, March 24, 2020$25,000 · 1 event
- High Surf in Hawaii, March 24 to 28, 202019 events
- Flash Flood and Flooding in Missouri, March 24, 20209 events
- Dense Fog in Virginia, March 24, 20207 events
- Hail and Lightning Strike in South Carolina, March 24, 2020$5,000 · 1 in hail · 6 events
- Winter Weather in California, March 24 to 25, 20204 events
- Heavy Snow in Utah, March 24 to 26, 20203 events
- Heavy Snow in Nevada, March 24 to 26, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883169, 883170, 883171, 883174, 883176, 883177.